Hail, Jim Wells
- When
- April 20, 2:55 PM CST
- Where
- Jim Wells County, 1.02 mi NE of Premont
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 27.381, -98.119
Quarter sized hail was reported just north of Premont.
A moist and unstable air mass was in place over the Coastal Bend during the afternoon in advance of a cold front moving into the area. Isolated severe thunderstorms developed over the Coastal Bend producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A moist and unstable air mass was in place over the Coastal Bend during the afternoon in advance of a cold front moving into the area. Isolated severe thunderstorms developed over the Coastal Bend producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 20, 12:25 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 125 PM CDT FRI APR 20 2012 .DISCUSSION...NOTE AVIATION DISCUSSION BELOW. && .AVIATION...COMBINATION OF MVFR/VFR CEILINGS ANTICIPATED IN ADVANCE OF A COLD FRONT EXPECTED TO MOVE ACRS SOUTH TEXAS THIS AFTN AND OFFSHORE BY EVENING/EARLY TONIGHT. IN ADVANCE OF/ALONG FRONT...ISOLD/SCT IFR CONDITIONS EXPECTED NEAR/DRG SHOWER/ THUNDERSTORM ACTIVITY. VFR CONDITIONS ARE EXPECTED AFTER AROUND 02Z OVER LAND WITH MODERATE NORTH/NORTHEAST WIND. EXPECT WIND TO BECOME LGT OVER LAND BY 06Z SAT...YET INCREASE TO MODERATE/BREEZY OVER LAND GENERALLY EAST OF US281 BY MID MORNING SAT. && .PREV DISCUSSION... /ISSUED 627 AM CDT FRI APR 20 2012/ DISCUSSION...UPDATED FOR 12Z AVIATION. AVIATION...CLOUDS WILL BEGIN TO BUILD IN THIS MORNING AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL PUSH THROUGH THE TAF SITES THIS AFTERNOON WITH THUNDERSTORM CHANCES JUST AHEAD OF AND ALONG THE FRONT. SOME STORMS...ESPECIALLY FOR EASTERN SITES MAY BE SEVERE THIS EVENING. GUSTY NORTHERLY WINDS ARE EXPECTED TO DEVELOP BEHIND THE FRONT AND LINGER OVERNIGHT. VFR CONDITIONS WILL RETURN FOR SATURDAY. PREV DISCUSSION... /ISSUED 416 AM CDT FRI APR 20 2012/ SHORT TERM (TODAY THROUGH SATURDAY)...MAIN FORECAST CONCERN IS WITH THUNDER AND SEVERE POTENTIAL TODAY. SURFACE LOW CURRENTLY OVER NORTHERN ILLINOIS WITH COLD FRONT DRAPED INTO WEST TEXAS WILL PROGRESS EASTWARD TODAY. AHEAD OF THE FRONT SOUTH TO SOUTHEAST SURFACE WINDS AND SOUTH TO SOUTHWEST WINDS AT H850 WILL ALLOW FOR GOOD HEATING TODAY. H850 WINDS WILL ALSO KEEP A PRETTY STRONG CAP IN PLACE FOR MUCH OF THE DAY...HAMPERING PRECIPITATION. ANYTHING THAT WOULD DEVELOP THIS MORNING AND EARLY AFTERNOON SHOULD JUST REMAIN SHOWER ACTIVITY. THE FRONT MOVES IN BY MID AFTERNOON WIPING OUT THE CAP AND BRINGING A BRIEF WINDOW FOR SEVERE WEATHER POTENTIAL. MOST MODELS ARE PEAKING CAPE ACROSS THE AREA AROUND 1500-2000 J/KG THIS AFTERNOON...ALTHOUGH THE RUC AND SOME MESO MODELS ARE A BIT HIGHER THAN THIS...ESPECIALLY EAST. CONSENSUS FOR CONVECTIVE INITIATION SEEMS TO BE IN THE 20-21Z TIME FRAME ALONG THE COLD FRONT WHERE CIN RAPIDLY DECREASES. LAPSE 700-500 LAPSE RATES LOOK FAVORABLE AND LI VALUES DECREASE TO AS MUCH AS -8 DEPENDING ON THE MODEL. THE BIGGEST DETERRENT THOUGH MAY BE THE SOUTHWESTERLY 850 MB WINDS. THIS COULD POTENTIALLY MAKE THE CAP STRONG ENOUGH TO NOT ERODE BEFORE THE UPPER TROUGH MOVES THROUGH...AND IT COULD ALSO BRING TOO MUCH DRY AIR IN...DEPENDING ON THE DEPTH OF THESE SOUTHWEST WINDS. ADDITIONALLY...PWAT VALUES ARE LESS THAN IMPRESSIVE FOR THE ENTIRE AREA...WITH MAINLY 1 TO 1.5 INCH VALUES EXPECTED. WHILE THE ENTIRE FORECAST AREA HAS THE CHANCE TO SEE SEVERE WEATHER...MAINLY A WIND AND HAIL THREAT...THE BEST CHANCE WILL BE IN THE NORTHEAST PORTION OF THE FORECAST AREA...AND BETWEEN 21 AND 00Z. THE UPPER TROUGH HANGS BACK A BIT, BUT SHOULD STILL MOVE THROUGH BETWEEN 00 AND 06Z QUICKLY ENDING PRECIP CHANCES ACROSS THE AREA. ONCE THE UPPER TROUGH GETS OUT OF HERE PLEASANT...BUT BREEZY CONDITIONS WILL FILTER IN. TEMPERATURES SHOULD COOL NICELY OVERNIGHT FRIDAY NIGHT INTO SATURDAY MORNING WITH TEMPS DECREASING INTO THE 50S FOR MUCH OF THE AREA. SATURDAY LOOKS TO WARM BACK INTO THE UPPER 70S AND 80S...BUT WITH MUCH LOWER DEWPOINTS. MARINE...BEHIND THE COLD FRONT FRIDAY NIGHT STRONG OFFSHORE FLOW WILL DEVELOP. WITH WARM SURFACE WATER TEMPERATURES GUSTS SHOULD MIX DOWN PRETTY EASILY. THIS WILL LIKELY BRING NEAR GALE FORCE GUSTS TO THE AREA BETWEEN 06Z AND 18Z SATURDAY. WILL HOLD OFF ON ISSUING A GALE WATCH AT THIS TIME...BUT ONE MAY BE NEEDED LATER TODAY. AT LEAST A SMALL CRAFT ADVISORY IS LIKELY. LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...UPPER LEVEL TROUGH WILL BE EAST OF THE AREA TO START THE EXTENDED PART OF THE FORECAST. DRIER AIR WILL BE ENTRENCHED OVER SOUTH TEXAS AS PRECIPITABLE WATER VALUES FALL BELOW 0.75 INCHES. WITH WINDS BECOMING LIGHTER INLAND AND THE DRY AIR...ANTICIPATE DECENT RADIATIONAL COOLING SATURDAY NIGHT WITH TEMPS FALLING INTO THE LOWER/MID 50S ACROSS MUCH OF THE REGION. A DRY NORTHWEST FLOW ALOFT WILL PREVAIL INTO EARLY NEXT WEEK AS UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS THE ROCKIES. SURFACE HIGH WILL SHIFT TO THE EAST ON TUESDAY WITH ONSHORE FLOW RETURNING. TEMPS WILL MODERATE THROUGH THE WEEK...WITH LOWER 90S ACROSS THE WEST TO LOWER/MID 80S NEAR THE COAST WEDNESDAY THROUGH FRIDAY. LATEST RUN OF THE GFS BREAKS THE UPPER RIDGE DOWN ON THURSDAY BUT THE EURO KEEPS UPPER TROUGH OUT WEST THROUGH THE PERIOD. FORECAST WILL CONTINUE TO FAVOR AMPLIFIED UPPER RIDGE SOLUTION FOR THE TIME BEING. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 58 78 53 82 61 / 30 0 0 0 0 VICTORIA 54 76 50 79 57 / 30 0 0 0 0 LAREDO 63 85 58 89 61 / 10 0 0 0 0 ALICE 55 81 52 83 57 / 20 0 0 0 0 ROCKPORT 60 79 57 78 62 / 40 0 0 0 0 COTULLA 55 82 50 85 57 / 10 0 0 0 0 KINGSVILLE 58 79 52 83 59 / 30 0 0 0 0 NAVY CORPUS 62 78 61 78 65 / 40 0 0 0 0 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && WC/87...SHORT TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 536 AM CDT FRI APR 20 2012 TXZ229>234-239>247-211045- LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 536 AM CDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH TEXAS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE AN ELEVATED FIRE WEATHER RISK IN THE COASTAL BEND REGION ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. GMZ230-235-250-255-270-275-211045- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM- 536 AM CDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE STORMS ARE LIKELY LATE THIS AFTERNOON AND THIS EVENING ACROSS THE MARINE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED ON SATURDAY AS STRONG OFFSHORE WINDS DEVELOP. A GALE WATCH MAY BE NECESSARY FOR OPEN WATER AREAS. PZ/TB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 301 PM CDT FRI APR 20 2012 TXZ234-202030- VICTORIA- 301 PM CDT FRI APR 20 2012 ...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY... AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VICTORIA REGIONAL AIRPORT...OR 5 MILES NORTHEAST OF VICTORIA...MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. CB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 324 PM CDT FRI APR 20 2012 TXZ246-202130- REFUGIO- 324 PM CDT FRI APR 20 2012 ...A STRONG THUNDERSTORM WAS AFFECTING REFUGIO COUNTY... AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR QUINTANA...OR 13 MILES EAST OF REFUGIO... MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. CB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 333 PM CDT FRI APR 20 2012 TXZ233-234-202115- GOLIAD-VICTORIA- 333 PM CDT FRI APR 20 2012 ...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD AND VICTORIA COUNTIES... AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEESATCHE...OR 8 MILES SOUTH OF YORKTOWN... MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. CB
The Corpus Christi radar (KCRP), 75 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported just north of Premont.
Quarter sized hail reported in Ingleside.
Estimated 60 mph winds occurred on the south side of Port O'Connor.
Kleberg County EM Office reported quarter sized hail in Ricardo.
Quarter sized hail fell at Mustang Island State Park.
Quarter sized hail fell on Padre Island National Seashore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378008, 378009, 378013, 378010, 378011, 378012.